I have been on bupropion 350XL for about 2 1/2 months for depression & fatigue. After the first week I had tons of energy and depression subsided. After 1 month of being on medication, I noticed that I was getting so tired again and still got pretty sad. I can deal with being sad as I don't feel like it is this heavy could as it was before, but need the increased energy and motivation back. I was previously prescribed (at separate times) Zoloft, Celexa, and Cymbalta which all turned me into a sleeping zombie. So my doctor prescribed the wellbutrin for energy. I want the energy back that I had when I first started taking this... has anyone increased their dose over 350mg and been successful with this? Or added any other medication?
You could consider raising your dose to a maximum of 450mg/day. Since about 2/3 of users get good but not excellent results from their antidepressant you might discuss with your doctor adding on medications like Abilify or Rexulti. They work in their own right but also act to booster the effects of the antidepressant.
I'm sure it feels frustrating, but you're still very early on in your treatment regimen and there are lots more avenues to explore. Hang in there!
I would strongly recommend talking with your prescribing physician before increasing your dose on your own. Most consider 300 mg/day the maximum dose. Rarely, the dose can be raised to 450 mg/day, but the risk of seizure increases dramatically.
As far as adding something? I would think it a much better idea to replace the Bupropion with something like Provigil, methylphenidate (Ritalin) or possibly Adderall (amphetamine salts.) Bupropion itself is a distant relative of amphetamines and the stimulant Diethylpropion. If you combined these drugs with Bupropion, you run a much greater risk of side effects like dangerously high blood pressure, psychosis, and so on, than if you were taking only one drug. Depending on your age and personal health situation, you may have a difficult time getting your doctor to prescribe controlled stimulants. Additionally, you will likely face the same problem of decreased efficacy over time.
I've been on Bupropion twice, around 6 months each time. Both times were for smoking cessation. The first time around, I had a strange sensation of pressure behind my eyes, but did quit smoking. The second time around, I felt much like you: increased energy, a much better mood, and greater focus. Like you, it only lasted for a month or so. I increased my dosage to 375 mg. a day, and shortly thereafter suffered a seizure. I was walking, and that's all I remember. I woke up, heart pounding, severely bruised, and extremely disoriented. I was told I simply fell over in mid-sentence and started flopping around, convulsing for around two minutes. I am very thankful someone was around to call EMS, and that I was not behind the wheel of a car at the time!
I started weightlifting and running again, and it has been very helpful, insofar as more energy, better mood, and easier relaxation. If you're able, it's worth a shot! Lifestyle changes are much easier and safer, in the long run, than popping pills.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Sep 2014 • 6 answers
Posted 22 Nov 2015 • 2 answers
Posted 19 Feb 2016 • 2 answers
Posted 3 Mar 2016 • 2 answers
Posted 22 Aug 2016 • 3 answers